Mikko S. Pakkanen (photo courtesy of Oskari Ajanki)

Mikko S. Pakkanen

Lecturer in Mathematical Finance and Statistics, Imperial College London
International Fellow, CREATES


Department of Mathematics
Imperial College London
South Kensington Campus
London SW7 2AZ
United Kingdom

6M51 Huxley Building

+44 (0)20 7594 8541

m.pakkanen@imperial.ac.uk (work)
msp@iki.fi (personal)


I am a Lecturer in Mathematical Finance and Statistics in the Department of Mathematics at Imperial College London. Before joining Imperial, I was a Postdoctoral Research Fellow with CREATES at Aarhus University, Denmark. I maintain ties with CREATES as an International Fellow. I hold a PhD in Applied Mathematics and an MSc in Mathematics, both from the University of Helsinki, Finland. To see my curriculum vitae, please click here.

My current research interests span ambit stochastics, limit theorems in probability, market microstructure and limit order books, realised volatility, Monte Carlo methods, statistical inference for stochastic processes and random fields, and stochastic volatility. I am a member of the AHOI Network and the Stochastic Analysis Group at Imperial.


I co-organise the SIAM-LMS Conference on Mathematical Modelling in Finance 2017 at Imperial College London on 31 August–2 September 2017.


During the academic year 2016–2017, I taught the following modules at Imperial:

Enrolled students can access the teaching materials on Imperial Blackboard Learn.



Pathwise large deviations for the rough Bergomi model
In collaboration with Antoine Jacquier and Henry Stone.
June 2017, 12 pages.
» e-print: arXiv:1706.05291

Decoupling the short- and long-term behavior of stochastic volatility
In collaboration with Mikkel Bennedsen and Asger Lunde.
October 2016, 47 pages.
» e-print: arXiv:1610.00332

The local fractional bootstrap
In collaboration with Mikkel Bennedsen, Ulrich Hounyo, and Asger Lunde.
May 2016, 32 pages.
» e-print: arXiv:1605.00868

Articles in refereed journals

Hybrid scheme for Brownian semistationary processes
In collaboration with Mikkel Bennedsen and Asger Lunde.
Finance and Stochastics, to appear.
» article: doi:10.1007/s00780-017-0335-5, e-print: arXiv:1507.03004

Arbitrage without borrowing or short selling?
In collaboration with Jani Lukkarinen.
Mathematics and Financial Economics 11(3), 263–274, 2017.
» article: doi:10.1007/s11579-016-0180-x, e-print: arXiv:1604.07690

On the conditional small ball property of multivariate Lévy-driven moving average processes
In collaboration with Tommi Sottinen and Adil Yazigi.
Stochastic Processes and their Applications 127(3), 749–782, 2017.
» article: doi:10.1016/j.spa.2016.06.025, e-print: arXiv:1601.03698

Functional limit theorems for generalized variations of the fractional Brownian sheet
In collaboration with Anthony Réveillac.
Bernoulli 22(3), 1671–1708, 2016.
» article: doi:10.3150/15-BEJ707, e-print: arXiv:1404.2822

Sticky continuous processes have consistent price systems
In collaboration with Christian Bender and Hasanjan Sayit.
Journal of Applied Probability 52(2), 586–594, 2015.
» article: doi:10.1239/jap/1437658617, e-print: arXiv:1310.7857

Assessing relative volatility/intermittency/energy dissipation
In collaboration with Ole E. Barndorff-Nielsen and Jürgen Schmiegel.
Electronic Journal of Statistics 8(2), 1996–2021, 2014.
» article: doi:10.1214/14-EJS942, e-print: arXiv:1304.6683

Limit theorems for power variations of ambit fields driven by white noise
Stochastic Processes and their Applications 124(5), 1942–1973, 2014.
» article: doi:10.1016/j.spa.2014.01.005, e-print: arXiv:1301.2107

On the existence of consistent price systems
In collaboration with Erhan Bayraktar and Hasanjan Sayit.
Stochastic Analysis and Applications 32(1), 152–162, 2014
» article: doi:10.1080/07362994.2014.858535, e-print: arXiv:0911.3789

Asymptotic theory for Brownian semi-stationary processes with application to turbulence
In collaboration with José Manuel Corcuera, Emil Hedevang, and Mark Podolskij.
Stochastic Processes and their Applications 123(7), 2552–2574, 2013.
» article: doi:10.1016/j.spa.2013.03.011, e-print: arXiv:1211.4221

On the positivity of Riemann-Stieltjes integrals
In collaboration with Jani Lukkarinen.
Bulletin of the Australian Mathematical Society 87(3), 400–405, 2013.
» article: doi:10.1017/S0004972712000639, e-print: arXiv:1203.5276
» erratum: doi:10.1017/S0004972713000713 (included in the arXiv version)

Brownian semistationary processes and conditional full support
International Journal of Theoretical and Applied Finance 14(4), 579–586, 2011.
» article: doi:10.1142/S0219024911006747, e-print: arXiv:1002.4774

Stochastic integrals and conditional full support
Journal of Applied Probability 47(3), 650–667, 2010.
» article: doi:10.1239/jap/1285335401, e-print: arXiv:0811.1847

Microfoundations for diffusion price processes
Mathematics and Financial Economics 3(2), 89–114, 2010.
» article: doi:10.1007/s11579-010-0029-7, e-print: PDF

Articles in refereed conference proceedings

An approximative method of simulating a duel
In collaboration with Esa Lappi and Bernt Åkesson.
Proceedings of the 2012 Winter Simulation Conference (Berlin, Germany, 9–12 December 2012), pp. 2330–2339.
» article: doi:10.1109/WSC.2012.6465044


Discretization of Lévy semistationary processes with application to estimation
In collaboration with Mikkel Bennedsen and Asger Lunde.
Technical report, July 2014, 28 pages.
» e-print: arXiv:1407.2754

Mathematical aspects of financial markets with frictions
PhD dissertation in Applied Mathematics, under the supervision of Tommi Sottinen and Esa Nummelin.
Department of Mathematics and Statistics, University of Helsinki, October 2010.
» introduction available from: E-thesis

Jatkuvat semimartingaalit ja filtraation alkulaajennus
in Finnish, translated title: "Continuous semimartingales and the initial enlargement of a filtration"
MSc thesis in Mathematics, under the supervision of Tommi Sottinen.
Department of Mathematics and Statistics, University of Helsinki, October 2006.
» full text available from: E-thesis